Wyoming, 2016

High Wind in Wyoming, December 29 to 30, 2016

December 29 to 30, 2016 · NWS RIW · 3 events in 3 counties and zones

A tight pressure gradient and strong mid level winds mixing to the surface brought another round of high wind to portions of Park, Natrona and Fremont Counties. The strongest winds occurred near Clark where a wind gust of 99 mph was recorded.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient and strong mid level winds mixing to the surface brought another round of high wind to portions of Park, Natrona and Fremont Counties. The strongest winds occurred near Clark where a wind gust of 99 mph was recorded. Elsewhere, Outer Drive south of Casper saw wind gusts to 78 mph and Fales Rock had a gust to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 29, 10:21 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 29, 10:21 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1021 AM MST Thu Dec 29 2016

.SHORT TERM...Thursday through Saturday night (issued 911 AM MST
Thu Dec 29 2016)

All in all, this is one of the quieter days we have had in a while.
Notice how I said quieter, not quiet. There is always something,
especially this winter. And this is in the area where the off switch
to the wind machine is constantly broken. Of course, I am taking
about Clark. With the 700 millibar winds increasing to around 60
knots tonight, we have high confidence in another high wind event.
So, we will upgrade the high wind watch to a warning for tonight and
tomorrow morning. Otherwise, things look fairly quiet today with a
sunny to partly cloudy sky and temperatures not too bad for this
time of year. It will continue to be breezy at times in the usual
areas, like Casper, along with a bit of blowing snow, but nothing
like earlier this week.

The next weather maker will be a cold front dropping southward out
of Montana. The models have come into better agreement on timing as
well with the front moving in late Friday in the north and into
central Wyoming at night. There is some upper level support with
this system in the form of the right rear quadrant of a jet streak
that will enhance lift. However, with it's Canadian origin it is
fairly moisture starved and with it's fast movement large amounts of
snow are not expected. However, this could be a situation where
there could be a brief period of moderate to heavy snow with the
frontal passage. This, along with some gusty winds could make travel
difficult for a brief time late Friday and Friday night, especially
in the northern Big Horn Basin and northern Johnson County. The
system does lose it's punch as it moves further south so southern
portions of the state will likely see nothing out of the passage.
All precipitation should end by Saturday morning.

Most of Saturday should be dry. Temperatures will be cooler than
Friday but nothing unusual for the end of December. And although we
can't rule out a few snow showers in the western mountains, it
should be dry most of the time. Another system will drop toward the
area for Saturday night. However, the models have trended slower
with it so we have trimmed POPS for Saturday night in the western
mountains, leaving them in the slight category for all areas.

.LONG TERM...Sunday through Thursday

.Arctic Blast with some Snow Next Week...

Models remain in good agreement with a strong shortwave trough
pushing southeast into the Pacific Northwest by 12Z Sunday. This
feature is expected to become a closed upper low, and encompass a
larger area with time as it gradually shifts south into Oregon by
Monday. An initial shortwave swinging around the upper low will
impact Western Wyoming Sunday with snow quickly breaking out over
the west and far northwest. The initial surge of Arctic air is
expected to drop south across the area as early as late Sunday
afternoon and sweep across the area Sunday night and Monday
morning. In wake of this strong cold front, models are showing
isentropic lift along with periodic shortwaves in the southwest
flow pushing across the forecast area Sunday night through Monday
evening. This will allow for snow over the west Sunday to spread
quickly east of the Divide late Sunday afternoon into Sunday
Night. The 00Z operational runs of the ECMWF and GFS show the
potential for the shortwave on Monday to have a weak 700mb
circulation reflection as it crosses central/southern Wyoming
which would enhance lift. Could also see some left front quad jet
dynamics come into play as well. Models have increased their
quantitative precipitation output to between 0.15 and 0.30 of an
inch which is up about 0.10 from yesterday. Also the heaviest
precip amounts have shifted east of the Divide. The limiting
factors for significant snowfall is overall moisture will be on
the low side with precipitable water values between 0.10 and 0.15
of an inch, as well as there will be little time for optimal snow
growth since the system is so cold. However the duration of the
event and the upper level forcing could overcome the limited
moisture. Have plenty of time to watch the system unfold.

Tuesday through Thursday, models have varying solutions for
location of any snowfall across the region. The forecast area
could be impacted by systems ejecting out of the aforementioned
upper low as it movies south into California/Great Basin area,
systems diving south out of Canada, or be in between both weather
streams. Due to this uncertainty have gone with only slight
mountain PoPs for now.

Temperatures, if we must talk about it, will be MUCH BELOW average
in wake of the Arctic cold front Sunday night and remain bitterly
cold through the ENTIRE WEEK. A deep snow pack across much of the
area will melt away any thoughts of warmth. Temperatures will be
15 to 30 degrees below average for much of the week. The coldest
days are expected to be Tuesday and Wednesday with 1000-500mb
thicknesses ranging between 505dm and 515dm. Some record lows and
record coolest highs will be in jeopardy especially Tuesday and
Wednesday.

.AVIATION.../18Z ISSUANCE/

West of the divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will prevail through the period. Ridgetop west
winds will increase this evening, resulting in areas of LLWS
developing vicinity KJAC, KBPI, KPNA along with areas of blowing
snow partially obscuring higher terrain.

East of the divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will prevail across the area through 18z Friday. A
lee side surface trough will strengthen today with southwest
winds at 20-30kt gusts over 40kts prevailing from 50SM NE KRKS to
vicinity KCPR through 18z Friday. This will also result in areas
of blowing snow and partial terrain obscurations. Ridgetop winds
will increase in the vicinity of the Continental Divide this evening
with areas of LLWS developing vicinity KCOD- KDUB-KLND. Some of
these stronger winds will likely mix down to the surface with some
gusts over 50 kts possible in the vicinity of KCOD through Friday
morning.

.FIRE WEATHER...

Dry conditions will dominate the state today with possible
inversions in the deeper valleys and valleys. A gusty wind will
again blow from the Red Desert through Casper. High winds will once
again be likely in the Lee of the Absarokas ahead of an advancing
cold front. Mixing and smoke dispersal will remain fair to poor for
most areas. A cold front will move into northern Wyoming late Friday
and across central Wyoming Friday night and could bring some snow
although amounts are expected to be light.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 5 PM this afternoon to 11 AM MST Friday
for WYZ003-019-020.

&&

SHORT TERM...Hattings
LONG TERM...WM
AVIATION...LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 29, 9:23 AM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
923 AM MST THU DEC 29 2016

WYZ001>020-022>030-301630-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
923 AM MST THU DEC 29 2016

...HIGH WIND WARNING IN EFFECT FOR THE CODY FOOTHILLS...NATRONA
AND SOUTHERN FREMONT COUNTIES THIS EVENING THROUGH TOMORROW
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND LIKELY IN THE CODY FOOTHILLS...NATRONA AND SOUTHERN
FREMONT COUNTIES THIS EVENING THROUGH TOMORROW MORNING. PLEASE
SEE HIGH WIND WARNING AND FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY MORNING...HIGH WIND LIKELY IN THE CODY FOOTHILLS.

FRIDAY NIGHT...A BRIEF PERIOD OF SNOW IS POSSIBLE ACROSS NORTHERN
AND CENTRAL WYOMING.

SUNDAY AND MONDAY...SNOW BREAKING OUT OVER WEST SUNDAY...SPREADING
ACROSS THE ENTIRE AREA SUNDAY NIGHT...AND LASTING THROUGH THE DAY
MONDAY. SOME AREAS COULD SEE SIGNIFICANT SNOWFALL. AN ARCTIC COLD
FRONT WILL SURGE ACROSS THE AREA SUNDAY NIGHT...BRINGING IN
EXTREMELY COLD TEMPERATURES.

TUESDAY AND WEDNESDAY...BITTERLY COLD TEMPERATURES WITH HIGHS IN
SOME LOCATIONS STRUGGLING TO GET ABOVE ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY WIND
DAMAGE. THANK YOU.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
December 29, 12:32 PM MST to December 30, 8:21 AM MST
Where
Cody Foothills forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

There were many wind gusts past hurricane force near Clark. The strongest gusts included 99 mph 5 miles west-northwest of Clark and 78 mph 8 miles south of Clark.

High Wind, Green Mountains & Rattlesnake Range

When
December 29, 6:10 PM MST to December 30, 7:10 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS site at Fales Rock had a maximum wind gust of 61 mph.

High Wind, Natrona County Lower Elevations

When
December 30, 6:21 AM MST to 5:36 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Strong winds occurred once again along Outer Drive south of Casper. There were many gusts past 58 mph with a maximum of 78 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666087, 666088, 666089.